North Carolina, 2003

Flooding in North Carolina, March 20, 2003

March 20, 2003 · NWS RAH · 21 events in 21 counties and zones

Persistent heavy rain brought widespread flooding across central North Carolina, beginning in the morning of March 20 and continuing into the afternoon. Numerous roads across the area had to be closed due to flooding, and numerous creeks overflowed their banks.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Persistent heavy rain brought widespread flooding across central North Carolina, beginning in the morning of March 20 and continuing into the afternoon. Numerous roads across the area had to be closed due to flooding, and numerous creeks overflowed their banks. Rainfall amounts were mainly between 2 and 4 inches in less than 12 hours. The heaviest rain fell in Forsyth County, where major flooding occurred along Muddy Creek, Mill Creek, and Grassy Creek, and several water rescues were needed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 20, 2:40 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 20, 2:40 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 AM EST THU MAR 20 2003

RADAR AND SATELLITE INDICATING GOOD AMOUNT OF RAIN FALLING IN THE
WESTERN ZONES OF THE FORECAST AREA WITH MUCH CONVECTION IN SOUTH
CAROLINA. TODAY THE AREA WILL HAVE A GOOD LOW LEVEL FLOW ACROSS THE
REGION WITH STRONG LIFT THROUGHOUT THE FORECAST AREA AND A SATURATED
ATMOSPHERE TO WORK WITH. INSTABILITY IS ALSO GOOD ACROSS THE REGION
AND WILL GO WITH CATEGORICAL CONVECTIVE SHOWERS AND THUNDER
THROUGHOUT THE DAY INTO THE EVENING. THE FRONT SOUTH OF THE FORECAST
AREA SHOULD BACK UP ACROSS THE REGION BY MIDDAY TO THE END OF THE
DAY IN THE VIRGINIA BORDER COUNTIES. QPF COULD BE UP TO 2 INCHES
TODAY.

THE GFS CLOSES OFF A SURFACE LOW THAT MOVES DIRECTLY THROUGH THE
MIDDLE OF THE FORECAST AREA TODAY ALONG THE WARM FRONTAL BOUNDARY
PUSHING IN FROM THE COAST. THE ETA/MESOETA SHOW NO LOW DEVELOPMENT
AND IS TOO WEAK WITH THE WARM FRONT ALREADY IN PLACE. THE LOW AND
WARM FRONT MAY BE TOO FAR INLAND FROM THE GFS - WILL BE GENERALISTIC
WITH THE WIND FIELDS TODAY IN RECOGNITION OF THESE DEVELOPMENTS.
HOWEVER THINK THAT THE WEDGE WILL NOT ERODE UNTIL LATE TODAY - WHEN
THE WARM FRONT PASSES - THEREFORE WILL KEEP TEMPERATURES COOL IN
REFLECTION OF THIS.

SINKING AIR BEHIND THE WARM FRONT AND LOW MOVING OUT WILL BE ACROSS
THE NORTHWEST HALF OF THE FORECAST AREA TONIGHT - BUT NOT UNTIL
AFTER 00 UTC MAKING FOR CATEGORICAL RAIN CHANCES TONIGHT ALSO BUT
WILL HIGHLIGHT MAINLY EARLY IN THE WEST. BY FRIDAY AN AREA OF LIFT
MOVES ACROSS THE EASTERN SECTIONS OF THE FORECAST AREA IN THE SECOND
PART OF THE DAY KEEPING RAIN LIKELY IN THOSE AREAS. FRIDAY NIGHT THE
ASSOCIATED SURFACE COLD FRONT MOVES THROUGH THE AREA AIDING THE
DETERIORATION OF THE CLOUD FIELD FROM WEST TO EAST AND THE END TO
ALL CHANCES OF RAIN.

EXTENDED FOR SATURDAY AND BEYOND WILL CONTAIN LITTLE CHANGE.

RAH...FLOOD WATCH THROUGH TONIGHT.

CLINE
Hazardous weather outlook, Mar 20, 5:08 AM EST, 1 hour 22 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-201205-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
508 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL NORTH CAROLINA THROUGH
TONIGHT. A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE TODAY.

SIGNIFICANT RAINFALL MAY OCCUR FROM STRONG TO SEVERE THUNDERSTORMS
AND PERSISTENT HEAVY RAIN SHOWERS.  THE SHOWERS COULD PRODUCE
RAINFALL AMOUNTS AROUND 2 INCHES LEADING TO POTENTIAL FOR FLASH
FLOODING AND RIVER AND STREAM FLOODING. PLEASE SEE THE FLOOD WATCH
(FFARAH) FOR ADDITIONAL INFORMATION.

IN ADDITION... THE THREAT OF SEVERE THUNDERSTORMS WILL BE FROM
DAMAGING WINDS ALONG WITH SMALL HAIL. THE THREAT OF TORNADOES IS
SLIGHT BUT MUST BE MONITORED TODAY... ESPECIALLY ALONG THE COASTAL
PLAIN AND SOUTH CAROLINA BORDER COUNTIES.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY ACROSS
THE FORECAST AREA. IN ADDITION... ANY HEAVY RAINFALL MAY CAUSE A
FLOODING PROBLEM DUE TO HEAVY RAINS EARLIER IN THE WEEK.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD. .

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

CLINE

In the hours before

Special weather statement, Mar 20, 5:26 AM EST, 1 hour 4 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-202225-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
526 AM EST THU MAR 20 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH TONIGHT

...A RISK OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE
THIS AFTERNOON AND EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED OVER ALL OF CENTRAL
NORTH CAROLINA THROUGH LATE TONIGHT AND POSSIBLY INTO THE PRE DAWN
HOURS FRIDAY.

.SYNOPTIC PATTERN...
SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD OVER CENTRAL NORTH
CAROLINA TODAY AS A VERY MOIST AND UNSTABLE AIR MASS WILL PERSIST
ACROSS THE REGION. A WARM FRONT JUST SOUTH OF THE STATE PRIOR
TO SUNRISE WILL MOVE NORTH ACROSS CENTRAL NORTH CAROLINA THROUGH THE
MIDDAY AND AFTERNOON HOURS...AHEAD OF A COLD FRONT MOVING IN FROM
MIDDLE TENNESSEE. THE WARM FRONTAL BOUNDARY WILL ACT AS A FOCUSING
MECHANISM FOR STRONG TO SEVERE THUNDERSTORMS. WIND SHEAR IN THE
LOWER PART OF THE ATMOSPHERE WILL ALSO REMAIN STRONG.

.HAZARDOUS WEATHER DETAILS...
A FEW OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL
...AND THERE IS A RISK OF ISOLATED TORNADOES AS WELL. THE MAIN
THREAT AREA FOR SEVERE WEATHER WILL BE OVER THE SANDHILLS BUT ALL OF
CENTRAL NORTH CAROLINA IS UNDER THE RISK OF SEVERE WEATHER TODAY.

HEAVY RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING
ACROSS THE WESTERN AND SOUTHERN PIEDMONT. THE HEAVY RAIN ASSOCIATED
WITH THE THUNDERSTORMS COULD PRODUCE ADDITIONAL FLOODING OR
AGGRAVATE EXISTING FLOOD PROBLEMS. A FLOOD WATCH REMAINS IN EFFECT
FOR TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CLINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 flood. Local standard time, as filed.

Flood, Forsyth

When
March 20, 6:30 AM EST to 4:00 PM EST
Where
Forsyth forecast zone
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Flood, Davidson

When
March 20, 6:40 AM EST to 2:00 PM EST
Where
Davidson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Flood, Randolph

When
March 20, 6:40 AM EST to 2:00 PM EST
Where
Randolph forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

Flood, Guilford

When
March 20, 6:45 AM EST to 2:00 PM EST
Where
Guilford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Flood, Anson

When
March 20, 7:30 AM EST to 1:00 PM EST
Where
Anson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.974, -80.103 (the zone’s center; the record gives no point)

Flood, Stanly

When
March 20, 7:30 AM EST to 1:00 PM EST
Where
Stanly forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Flood, Chatham

When
March 20, 10:00 AM EST to 2:00 PM EST
Where
Chatham forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

Flood, Durham

When
March 20, 10:00 AM EST to 2:00 PM EST
Where
Durham forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

Flood, Orange

When
March 20, 10:00 AM EST to 2:00 PM EST
Where
Orange forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

Flood, Person

When
March 20, 10:00 AM EST to 2:00 PM EST
Where
Person forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

Flood, Alamance

When
March 20, 11:00 AM EST to 3:00 PM EST
Where
Alamance forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Flood, Montgomery

When
March 20, 11:00 AM EST to 2:00 PM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Flood, Granville

When
March 20, 11:00 AM EST to 2:00 PM EST
Where
Granville forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.304, -78.653 (the zone’s center; the record gives no point)

Flood, Hoke

When
March 20, 11:00 AM EST to 2:00 PM EST
Where
Hoke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -79.237 (the zone’s center; the record gives no point)

Flood, Moore

When
March 20, 11:00 AM EST to 2:00 PM EST
Where
Moore forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Flood, Richmond

When
March 20, 11:00 AM EST to 2:00 PM EST
Where
Richmond forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.006, -79.748 (the zone’s center; the record gives no point)

Flood, Vance

When
March 20, 11:30 AM EST to 3:00 PM EST
Where
Vance forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.365, -78.408 (the zone’s center; the record gives no point)

Flood, Cumberland

When
March 20, 11:30 AM EST to 3:00 PM EST
Where
Cumberland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Flood, Franklin

When
March 20, 11:30 AM EST to 3:00 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Flood, Harnett

When
March 20, 11:30 AM EST to 3:00 PM EST
Where
Harnett forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

Flood, Wake

When
March 20, 11:30 AM EST to 3:00 PM EST
Where
Wake forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344561, 5344560, 5344564, 5344562, 5344559, 5344565, 5344566, 5344567, 5344571, 5344572, 5344558, 5344563, 5344568, 5344569, 5344570, 5344573, 5344574, 5344575, 5344576, 5344577, 5344578.